Background & aims: Drug-induced immunoallergic hepatitis typically affects a minority of patients exposed to a particular drug. Its rarity is believed to be due to metabolic or immunologic idiosyncrasy. The presence of an immunologic idiosyncrasy might imply an HLA association. Previous studies reporting an HLA association of drug-induced hepatitis included only small numbers of patients and used serological HLA typing.
Methods: We studied 35 patients with biopsy-documented amoxicillin-clavulanate-induced hepatitis. HLA-A and -B were typed using alloantisera and compared with those of 300 controls (volunteer bone marrow donors). HLA-DRB and -DWB were typed by polymerase chain reaction-line probe assay, with 60 volunteer bone marrow donors serving as controls.
Results: The study group was characterized by a higher frequency of DRB1*1501-DRB5*0101-DQB1*0602 haplotype (57.1% vs. 11.7% in controls, P < 0.000005; after correction for the large number of comparisons, P < 0.0002). Patients with DRB1*1501-DRB5*0101-DQB1*0602 haplotype were more likely than patients without it to have a cholestatic (70% vs. 60%) or mixed (30% vs. 13%) than a hepatocellular pattern of hepatitis (0% vs. 27%) (P < 0.05).
Conclusions: Amoxicillin-clavulanate-induced hepatitis is associated with the DRB1*1501-DRB5*0101-DQB1*0602 haplotype. The data support the view that an immunologic idiosyncrasy, mediated through HLA class II antigens, plays a role in the pathogenesis of drug-induced immunoallergic hepatitis. HLA association has a limited impact on the expression of hepatitis.